People over age 65 are a steadily increasing portion of our population. In 1993, calls regarding elderly victims of poisoning constituted only three percent of The Poison Control Center's (PCC) total call volume for 1993, compared to children under 6, who made up 64 percent of the calls. Despite the difference in call volume, the morbidity and mortality for the older group was much higher. This is consistent with findings from other poison centers as reflected in the American Association of Poison Control Centers' Annual Reports, in which elderly victims constituted only 2.7 percent of all calls, but 17.9-21.3 percent of all fatalities reported.1,2,3,4,5
Emergency department personnel, as well as other health care professionals, are frequently confronted with an elderly person who may or may not be under the influence of a toxic agent. Knowledge of issues regarding the elderly's response to toxins can be advantageous for assessment and management of these situations. Both situational and physiologic factors can increase the elderly person's risk for poisoning.
Elderly people consume more pharmaceuticals than any other age group — approximately 25 percent or more of the total medications consumed in the United States and other developed countries.6,7 In addition, aging produces changes which can make the older adult more inclined to err when using pharmaceuticals, personal care products, cleaning agents and the like. These changes include progressive sensory deficits in vision, hearing, taste and smell and decreased short-term memory or other cognitive changes.8 Many commonly prescribed medications also have adverse effects such as confusion, predisposing the elderly to misdosing and poisonings, as well as other accidents.9 Common unintentional poisoning scenarios include repetitive dosing when the elderly person is unable to recall already taking a medication, inadvertently taking the wrong medication because of poor lighting, taking the wrong person's medication (common in households with more than one older person) and mistaking a non-food item for something edible.
Lastly, as people age they undergo physiologic changes which decrease their ability to metabolize and eliminate drugs. These include a decrease in total body water and lean muscle mass, increased body fat, decreased hepatic and renal function, lower serum albumin and higher alpha-1-acid-glycoprotein.6,7,10 The elderly are also at higher risk for adverse effects and drug interactions, especially when taking multiple drugs11, and may suffer worse outcomes of adverse reactions or toxicity due to decreased reserve capacity and resilience with aging.11,12,13
Notable kinetic features in the elderly.
Despite physiologic changes of the GI tract, such as decreased gut motility, achlorhydria, decreased muscle mass and lessened blood flow,10 there is little to no evidence that the elderly have altered absorption of drugs given by mouth.7,12
Volume of distribution will be altered due to changes in body composition. Drugs which are distributed in fat, e.g., barbiturates, will have an increased volume of distribution.10 Drugs which distribute in body water, e.g., lithium, would have a lower volume of distribution, and would consequently need to be administered in a lower dose.10
Albumin, which has an affinity for acidic drugs (e.g. warfarin, diazepam, phenytoin), is decreased in debilitated elderly.10 Acidic drugs will have higher unbound fractions, and an increased potential for toxicity.10 Conversely, alpha-1-acid-glycoprotein, which binds basic drugs, e.g. lidocaine, and propranolol, is present in higher concentrations in the elderly,10 although the clinical implications of this are still unclear.14
The aging liver has a drop in blood flow from 1400 cc/min. at age 30 to 800 cc/min. by age 75.15 Liver mass and enzyme concentrations also decline with age.10 At the biochemical level, Phase II reactions, glucuronidation, acetylation, and sulfonation, are unchanged with age.7 Phase I reactions, oxidation, reduction, and hydrolysis, can be either unchanged or decreased in the elderly.7 There may be, therefore, prolonged elimination of drugs which undergo Phase I metabolism, e.g. diazepam.
Clearance of drugs with a low rate of hepatic extraction is especially dependent on the rate of liver metabolism.7 Drugs which have low intrinsic clearance rates will have a corresponding decrease in metabolism with decreased hepatic function.7 Clearance of drugs with a high rate of hepatic extraction will be mostly dependent on the rate of hepatic blood flow.7 This can be diminished, as mentioned earlier, making these drugs more bioavailable. Examples are propranolol, labetolol, tricyclic antidepressants, many major tranquilizers and antiarrhythmics.
Renal function, as reflected by glomerular filtration rate and tubular secretion, decreases steadily with increasing age.16 There is a 6-10 percent decrease in renal function per decade after age 40, such that, even a healthy 70 year old male can have a 40-50 percent decline of renal function.7 Drugs which are cleared primarily by the kidneys will, therefore, take longer to be excreted.
The elderly, regardless of health status, have less reserve capacity and resilience of homeostatic mechanisms as compared to a younger population.12 The elderly have a higher incidence of adverse drug reactions,14 and may have a higher rate of hospitalization secondary to these adverse effects.11 Polypharmacy, the usual situation for the elderly, is an especially strong risk factor for adverse drug effects.14
Environmental factors, such as nutritional status, can also impact on drug metabolism and toxicity.14
Toxicity can account for many of the symptoms attributed to elderly who present to the clinic or emergency room. The mnemonic "CLEAR" can be helpful for recognizing symptoms of concern.17 Any elderly person presenting with:
should have drug toxicity as part of the differential diagnosis.
Generalizations for treatment are difficult since elderly who present with actual or suspected poisoning often have multiple pathological processes occurring, all of which need to be addressed. The basic principles of poisoning management: resuscitation, decontamination, enhanced elimination and supportive care, all apply.6 The only exception lies in the use of Ipecac. Ipecac's safety in the elderly has not been established, and may even have adverse effects.18 Gastric lavage and activated charcoal are the preferred methods for GI decontamination in the older adult.6
Attention must be paid to the older person's pathophysiologic and normal physiologic changes. Clinically experienced pharmacologists can be an invaluable resource when managing a patient with multiple disease processes.
Especially at the initial visit when obtaining a baseline history and physical. "Brown bag sessions," where the client brings in all of his medications (typically in a brown bag) can be helpful with a senior who is unsure of the medications he is taking. Inquiring specifically about over the counter medications and herbal preparations is also advantageous. Many people don't consider these "medicine" and neglect to mention these to their health care provider.
This usually decreases the number of people prescribing medications for any one patient. The primary care provider, as the coordinator of care for the patient, has a particular responsibility for periodically reviewing the patient's care and drug regimen.
Although issues surrounding suicide attempts in the elderly are not discussed here, it is important to recognize the extent of depressive illness in the elderly, and rule this out prior to prescribing potentially dangerous medications.
The elderly may not manifest "classic" depression as defined in the DSM-III-R19, although they still may manifest some depressive symptoms.20 Indeed, recent studies show that the prevalence of depressive disorders is no higher in the elderly than in younger populations.19 However, the incidence of depression and depressive symptoms increases dramatically among elderly with multiple medical problems, precisely those elderly for whom medications will be prescribed.20
Call our 24-hour toll-free emergency hotline